The results of a microscopic examination of numerous deep skin scrapings were negative for Demodex mites and Pelodera strongyloides. Cytologic examination of impression smears of the lesions revealed an inflammatory exudate that was predominantly eosinophilic
with neutrophils and rare extracellular cocci. A bacterial culture and sensitivity test of a tissue section grew Staphylococcus intermedius that was sensitive to all tested antibiotics. A dermatophyte culture was performed; the culture results were finalized 21
days later and were negative. Histologic examination of skin biopsy samples from the lesions on the trunk revealed angioedema,
and samples from the lesions on the legs revealed diffuse superficial and deep eosinophilic dermatitis, eosinophilic folliculitis
and furunculosis, dermal edema, and vascular dilatation. Special staining (periodic acid-Schiff for fungi) of biopsy samples
revealed no infectious agents. The results of a thoracic radiographic examination to rule out systemic fungal infection and
neoplasia were normal, as were the results of a complete blood count and serum chemistry profile. These findings led to a
preliminary diagnosis of eosinophilic dermatitis with a secondary bacterial infection caused by an unknown trigger.
Figure 3. The skin lesions 48 hours after administration of a glucocorticoid. Note the marked reduction in swelling and exudation.
Treatment and follow-up
Pending the results of the bacterial culture and sensitivity testing, histologic examination of the skin biopsy samples, and
special staining techniques, cephalexin (30 mg/kg orally b.i.d.) was given. Whole-body hydrotherapy every eight hours and
diphenhydramine hydrochloride (2 mg/kg orally t.i.d.) were also initiated. The dog showed little response to this therapy.
When the biopsy results became available, prednisone (0.5 mg/kg orally b.i.d.) was initiated. At this time, the diphenhydramine
was discontinued and the hydrotherapy was continued. To prevent self-mutilation, the dog wore an Elizabethan collar until
the prednisone relieved the dog's discomfort. During the next 48 hours, the lesions rapidly decreased in size (Figure 3) and the pruritus began to resolve; therapy was continued for five days.
Several weeks later, the owners bathed the dog in the same flea shampoo that had been used just before the lesions developed.
The dog's condition recurred, and the dog was again treated with hydrotherapy and oral prednisone. The dog continued to develop
urticarial lesions whenever the owners bathed it using an over-the-counter flea shampoo. If left untreated, the dog developed
lesions similar to those seen at the original presentation. Avoiding flea shampoos prevented further episodes. After numerous
trial-and-error episodes, the owners determined that diphenhydramine therapy was not beneficial even when the lesions were
The histopathologic diagnosis was eosinophilic dermatitis. This diagnostic pattern can result from many causes, including
allergic or parasitic diseases. Several eosinophilic dermatoses in dogs have been described, including canine eosinophilic
proliferative otitis externa, sterile eosinophilic pinnal folliculitis, canine eosinophilic pustulosis, eosinophilic dermatitis
and edema, canine eosinophilic granuloma, and canine nasal folliculitis and furunculosis.1-3 No single unifying or underlying trigger is noted. Identified causes include drugs, new diets, insect bites, concurrent allergic
disease, immune-mediated disease, and possibly stress.
The definitive diagnosis in this case was an eosinophilic drug reaction caused by a topical flea shampoo. It is unknown if
the offending agent was the insecticide or a common ingredient in the shampoos. Diagnosing drug reactions in animals is complicated
because a wide range of signs can occur and no classic histologic pattern is found in skin biopsy samples. In addition, many
patients receive multiple drugs concurrently, and the trigger could be a drug combination, not a single agent. Finally, it
is often difficult to confirm the diagnosis of a drug reaction because it involves identifying the causative agent and challenging
the patient to the drug. This last step is generally not recommended because subsequent exposure can cause increasingly serious
reactions, and owners may be unwilling to risk causing additional pain and distress to their pets.